Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Grand Rapids, MI

May 12, 2004Montcalm County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2004, 3:45 PM EDT for Montcalm County, Newaygo County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 3:45 PM EDT (19:45 UTC)
Expired
May 12, 2004, 4:00 PM EDT
In force
15 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Montcalm County, MI, Newaygo County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KGRR 121945
SVRGRR
MIC117-123-122000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 400 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ENSLEY CENTER...OR ABOUT 13
  MILES SOUTHEAST OF NEWAYGO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENSLEY CENTER AROUND 350 PM EDT
  PIERSON AROUND 355 PM EDT
  MAPLE HILL...HOWARD CITY...CROTON HEIGHTS...AMBLE AROUND 400 PM EDT

LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4349 8561 4346 8556 4345 8537 4331 8547
          4331 8573

$$

WDM MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM EDT, 45 minutes earlier.

Area forecast discussion, May 12, 3:00 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT WED MAY 12 2004

.SHORT TERM...
UPPER RIDGE OVERHEAD AT THIS TIME WILL GRADUALLY GIVE WAY TO AN
UPPER TROUGH MOVING EASTWARD FROM THE NORTHERN ROCKIES THROUGH
SATURDAY. AT THE SURFACE MAIN COLD FRONT EXTENDS FROM MINNESOTA
SOUTHWEST INTO KANSAS ON THE EASTERN EDGE OF THE UPPER TROUGH. THIS
FRONT WILL GRADUALLY MAKE ITS WAY INTO AND THROUGH THE FORECAST AREA
FRIDAY EVENING AND NIGHT. HIGH PRESSURE AND COOLER AIR BUILDS IN FOR
SATURDAY. FORECAST CHALLENGES WILL BE RELATED TO THUNDERSTORM
CHANCES THROUGH FRIDAY NIGHT.

TONIGHT...SHOWERS AND THUNDERSTORMS OF THE AFTERNOON WILL LIKELY
FADE INTO THE EVENING HOURS...BEFORE REDEVELOPING OVERNIGHT AS THE
FRONTAL BOUNDARY OUT TO THE WEST MOVES INTO WISCONSIN. WILL CARRY
SCATTERED POPS THIS EVENING AND GO LIKELY OVERNIGHT AS STORMS ADVECT
INTO THE AREA FROM THE WEST AND SOUTH.

THURSDAY...WITH THE FRONTAL BOUNDARY MOVING INTO THE AREA...FEEL
THAT LIKELY POPS IS THE WAY TO GO AND WILL CARRY 60 POPS AREA WIDE.
THERE MAY BE A LULL IN THE ACTIVITY...BUT SHOULD BE QUITE A BIT OF
ACTIVITY AROUND THROUGH THE COURSE OF THE DAY.

THURSDAY NIGHT...ANOTHER WAVE IS FORECAST TO MOVE UP THE FRONTAL
BOUNDARY WITH DECENT CHANCES ONCE AGAIN FOR SHOWERS AND
THUNDERSTORMS. GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN IN THE LAST
5 DAYS...FLOODING WILL REMAIN A THREAT.

FRIDAY THE FRONT IS FORECAST TO MOVE THROUGH THE AREA WITH GOOD
CHANCES ONCE AGAIN FOR SHOWERS AND STORMS. FRIDAY EVENING THE
BOUNDARY SAGS OFF TO THE SOUTH AND EAST AND THIS SHOULD TAKE THE
PRECIPITATION WITH IT.

ON SATURDAY...HIGH PRESSURE BUILDS INTO THE AREA WHICH SHOULD RESULT
IN DRY CONDITIONS. THERE WILL LIKELY BE A GOOD DEAL OF CU ON
SATURDAY WITH THE THERMAL TROUGH DIGGING IN.

DO NOT FEEL THE THREATS FOR SEVERE ARE ALL THAT GREAT IN THE NEXT
FEW DAYS...BUT CANNOT BE RULED OUT IF ENOUGH CLEARING CAN OCCUR FOR
DESTABILIZATION THURSDAY AFTERNOON/EVENING AS WELL AS FRIDAY
AFTERNOON/EVENING.

.LONG TERM...
LONG WAVE PATTERN DURING THE EXTENDED PERIOD WILL FEATURE A QUASI
ZONAL FLOW WITH EMBEDDED SHORT WAVES MOVING THROUGH THE NRN PORTION
OF THE CWA. SFC HIGH PRESSURE SATURDAY NIGHT WILL DRIFT EAST AND A
WARM FRONT WILL LIFT NORTH SUNDAY NIGHT. WELL BE IN THE WARM SECTOR
MONDAY THROUGH TUESDAY WHEN THE COLD FRONT PUSHES THROUGH. WILL ADD
TSRA TO FORECAST MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT TUESDAY NIGHT AND WELL SEE
DRY WX TUESDAY NIGHT THROUGH WEDNESDAY.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE 93
Hazardous weather outlook, May 12, 1:09 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT WED MAY 12 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131010-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
109 PM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
STORMS WILL BE POSSIBLE BETWEEN 100 PM AND MIDNIGHT. SOME OF THESE
STORMS MAY REACH SEVERE LEVELS. THE STRONGEST STORMS MAY BE CAPABLE
OF PRODUCING HAIL TO AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES. FLOODING WILL
CONTINUE TO BE A CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE
LAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

OSTUNO DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:22 PM EDTSevere Thunderstorm WarningGRROttawa38 min
May 11, 8:38 PM EDTSevere Thunderstorm WarningGRRKent67 min
May 11, 8:50 PM EDTSevere Thunderstorm WarningGRRBarry40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.